eISSN: 1643-3750

Logo




A fatal case of paraquat ingestion: Clinical course and review of pathophysiology

Douglas P. Olson, Juan A. Diaz, Jose Dalio Gomez Jereda

Med Sci Monit 2010; 16(12): CS153-156

ID: 881284

Published: 2010-11-30


Background:    Exposure to the dipyridyl herbicide paraquat can cause many manifestations of toxicity, and is a common method of suicide in developing countries.
    Case Report:    We present a case of a 20 year old healthy gentleman who intentionally overdosed on paraquat in a suicide attempt. He presented to the hospital within 4 hours of ingestion. Despite standard supportive measures, the patient’s clinical condition worsened. He developed ulceration of his oral mucosa. He also developed acute non-oliguric renal failure and acute liver injury. After his mental status began to deteriorate, the patient expired.
    Conslusions:    There are several therapies that may have helped this patient’s condition. An explanation about the pathophysiology of toxicity and updated information on treatment is provided for this common condition with poor prognosis.

Keywords: Paraquat - poisoning, Renal Insufficiency - physiopathology, Male, Humans, Fatal Outcome, Drug-Induced Liver Injury - physiopathology, Drug Overdose, Burns, Chemical - physiopathology, Blood Chemical Analysis, Antioxidants - therapeutic use, Suicide, young adult



Back